Alabama, 2005

Tornado in Alabama, May 31, 2005

May 31, 2005 · NWS MOB · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 31, 2:02 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, May 31, 2:02 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
302 PM CDT TUE MAY 31 2005

.SHORT TERM (TODAY AND TONIGHT)...THIS FORECAST IS STILL GOING TO BE
A CHALLENGE. A STATIONARY FRONT REMAINS FROM OFF THE UPPER TEXAS
COAST AND OVER THE CHANDELEUR ISLANDS OFF LOUISIANA TO COASTAL
FLORABAMA AND INTO THE LOWER PIEDMONT...AND OFF THE ATLANTIC COAST OF
GEORGIA. IT IS WELL REFLECTED IN THE 850 DATA AS WELL...AND JUST AS
FAR REACHING. CYCLOGENESIS WAS OCCURRING WELL SOUTHWEST OF THE
CHANDELEUR ISLANDS OFF SABINE PASS. A 500 MB VORTICITY MAXIMUM THAT
WAS PREVIOUSLY MENTIONED OVER THE LOWER MISSISSIPPI RIVER VALLEY IS
NOW OVER THE CWA IS MOVING TOWARDS TENNESSEE AS FORECAST. ANOTHER
OVER CENTRAL LOUISIANA SHOWS PROMISE TO FOLLOW ITS TRACKS. HEAVIEST
RAINFALL BANDING AS WE SAW EARLIER TODAY OVER BALDWIN COUNTY IN THAT
1 TO 2 RAINFALL POSSIBLE THROUGH MIDNIGHT IN SOME PLACES. UPDATE
AFD ISSUED THIS MORNING GERMANE.

GFS/ECMWF/ETA ALL PHASE WELL FOR THE DEVELOPING SURFACE LOW TO BE
NEAR WAYNE COUNTY MISSISSIPPI BY 12Z WEDNESDAY. THE UKMET KEEPS IT
OFF ORANGE BEACH. WE ARE GOING WITH THE MODEL CONSENSUS FOR THE
SHORT TERM. WITH THIS PATTERN AND PW REMAINING 2.00 INCHES ALONG THE
BEACH PER LIX SOUNDING...AREA RADARS MEASURE MODERATE REFLECTIVITY
INDICATING CONVECTION FOR THE MOST PART IS OF SUBDUED INTENSITY BUT
AN EFFICIENT RAINMAKER. HIGH POPS TONIGHT WITH CONFIDENCE IN HPC QPF
PROGS OF 0.10 TO 0.25 EVERY 6 HR THROUGH THIS EVENING WITH AND
TAPERING OFF LATE TONIGHT. THIS AGREES WELL WITH MODEL CONSENSUS.
EXCEPTIONS WILL BE BANDING AS WE SAW TODAY OVER BALDWIN COUNTY IN
THAT 1 TO 2 RAINFALL POSSIBLE THROUGH MIDNIGHT IN SOME PLACES.
UPDATE AFD ISSUED THIS MORNING GERMANE.

/77

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...ON WEDNESDAY...LOW CONFIDENCE
REMAINS ON ANY ONE MODEL OUTPUT. IT SHOULD BE NOTED THOUGH THAT THE
GFS HANDLED THE OVERALL EVOLUTION OF THE MEMORIAL DAY WEEKEND WEATHER
RATHER WELL OVERALL. IT HAS A TENDENCY TO HIT US WITH A GLANCING BLOW
WITH THE ENERGY PACKET WE CAN SEE OVER THE UPPER EDWARDS PLATEAU IN
TEXAS BY WEDNESDAY...WE CAN FAVOR THIS OVER THE ETA WHICH TENDS TO A
SOMEWHAT MORE PROLONGED WET PICTURE. AGREE WITH THE PREVIOUS SHIFT...
THE GUIDANCE FROM THE GFS LOOKS BETTER FOR NOW AS IT PUTS LIKELY POPS
LIFTING UP OVER THE EAST AND NORTHEAST COUNTIES AND SCATTERED POPS
ELSEWHERE. CONSIDERING A RISK OF AN MCS LATER ON THURSDAY...WITH THE
DISAGREEMENT AMONGST THE OUTPUTS.

/77

&&

.MARINE...A WEAK SFC LOW HAS MOVED ONSHORE...WHICH IS NOW NORTH OF
PNS...WHICH WILL EVENTUALLY GIVE WAY TO A MODERATE TO STRONG SW FLOW
LATER TONIGHT CONTINUING THROUGH MUCH OF THE DAY ON WED. WITH THIS
WILL HAVE TO MAKE CHANGES TO CURRENT MARINE PACKAGE FOR TONIGHT AND
WED...BRINGING THE WINDS OUT OF THE SW AND INCREASING TO 15 TO 20
KNOTS FOR ENTIRE MARINE AREA LATER TONIGHT CONTINUING THROUGH WED.
WITH THIS WILL CONTINUE WITH SMALL CRAFT EXERCISE CAUTION IN THE
HEADER THROUGH WED.

/32

&&

.FIRE WEATHER...NO CONCERNS. THAT DEVELOPING SURFACE LOW OFF THE
UPPER TEXAS COAST TO BE IN EASTERN MISSISSIPPI AROUND SUNRISE
WEDNESDAY BRINGING RAIN AND CLOUDY SKIES WITH MODERATE DISPERSION
AND HUMIDITY THE NEXT FEW DAYS. LATER IN THE WEEK A DRYING TREND
WILL OCCUR WITH LOWER HUMIDITY AND A SOMEWHAT HIGHER DISPERSION.

/77

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      69  82  70  85 /  60  70  40  40
PENSACOLA   71  82  72  84 /  70  80  50  50
DESTIN      70  80  71  83 /  70  90  40  50
EVERGREEN   67  80  68  84 /  70  80  50  50
WAYNESBORO  66  79  64  82 /  70  50  30  40
CAMDEN      66  77  67  83 /  80  70  40  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, May 31, 4:35 AM CST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
535 AM CDT TUE MAY 31 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-311700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
535 AM CDT TUE MAY 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...MODERATE TO STRONG ONSHORE WINDS WILL
RESULT IN A MODERATE RISK OF RIP CURRENTS MAINLY DURING THE MORNING
HOURS.  A LOW PRESSURE SYSTEM WILL SLOWLY MOVE FROM THE MISSISSIPPI
DELTA AREA TOWARDS SOUTHWEST ALABAMA THROUGH LATE TONIGHT AND BRING
WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE REGION.  WHILE SEVERE
THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED...SOME STORMS MAY BECOME
STRONG AND PRODUCE WIND GUSTS TO 40 MPH AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...SCATTERED
THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND PERSIST INTO THE
EVENING...TYPICAL OF SUMMERTIME.  WIDESPREAD SEVERE THUNDERSTORM
DEVELOPMENT IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS SHOULD NOT BE
REQUIRED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Crenshaw

When
May 31, 5:30 PM CST to 5:32 PM CST
Where
Crenshaw County, Dozier
Rating
F0
Path length
0.2 mi
Path width
20 yd
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
31.500, -86.367

A weak tornado briefly touched down near Dozier. The tornado blew down several trees and power lines and also damaged a couple of out buildings.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyThe tornado archive for Alabama, 2005Warnings in Alabama, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450689.